Alert archive / Georgia / Frost Advisories in 2020

Frost Advisory 1, NWS Atlanta, GA

April 10, 202022 counties in Georgia

NWS Atlanta, GA issued this frost advisory at Apr 10, 2020, 3:57 PM EDT for 22 counties in Georgia. It took effect at Apr 11, 2020, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 3:57 PM EDT (19:57 UTC)
In effect from
Apr 11, 2020, 4:00 AM EDT
Expired
Apr 11, 2020, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
All 22 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 125 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS72 KFFC 101957
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
357 PM EDT Fri Apr 10 2020

GAZ001>009-011>016-019>021-030-031-041-042-110400-
/O.NEW.KFFC.FR.Y.0001.200411T0800Z-200411T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Carrollton
357 PM EDT Fri Apr 10 2020

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of north central, northeast, and northwest 
  Georgia.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
418 
WWUS72 KFFC 110226
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1026 PM EDT Fri Apr 10 2020

GAZ001>009-011>016-019>021-030-031-041-042-111000-
/O.CON.KFFC.FR.Y.0001.200411T0800Z-200411T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Carrollton
1026 PM EDT Fri Apr 10 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of north central, northeast, and northwest 
  Georgia.

* WHEN...From 4 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
237 
WWUS72 KFFC 110855
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
455 AM EDT Sat Apr 11 2020

GAZ001>009-011>016-019>021-030-031-041-042-111300-
/O.CON.KFFC.FR.Y.0001.000000T0000Z-200411T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Carrollton
455 AM EDT Sat Apr 11 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Portions of north central, northeast and northwest Georgia,
  generally north and west of a line from Carrollton to Dallas,
  Canton and Cleveland.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill or damage sensitive outdoor vegetation 
  if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have not already done so, take steps now to protect tender 
plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this frost advisory went out at Apr 10, 1:53 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 10, 1:53 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
153 PM EDT Fri Apr 10 2020

.UPDATE...

A secondary surge of dry and cooler air has moved into Georgia
from the northwest this morning, increasing winds across the area.
Wind speeds of 12-18 kts with gusts of 20-28 kts are ongoing
across north and central Georgia. Combined with minimum relative
humidity values below 25 percent across the area and dry fuels due
to the continued strong winds, Red Flag conditions have developed
across the forecast area and will continue through the remainder
of the afternoon. As a result, a Red Flag Warning is in effect
across portions of north and central Georgia through 8 PM this
evening. Updated for the 18Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 725 AM EDT Fri Apr 10 2020/

..12Z Aviation Forecast Discussion...

..Morning Forecast Discussion...

SHORT TERM /Today through Saturday/...

Quick moving wave pushing east across the gulf coast spreading
isolated to scattered showers, and some isolated thunderstorms, into
the southern portion of the forecast area. This area is expected to
push south and east of the area by sunrise or shortly after. Ample
mid/upper-level cloudiness associated with this system across the
forecast area will also quickly sweep out of the area through the
morning into midday.

Secondary surge of dry and cooler air sweeping into the state from
the northwest this morning with winds increasing through the morning
into the afternoon. Wind speeds are expected to remain just below
advisory levels, however, combined with the very dry airmass moving
in, will result in Red Flag conditions developing late morning
through the afternoon across the entire forecast area. Lighter winds
Saturday so Red Flag conditions are not expected, however a
continued dry airmass will likely to result in elevated fire danger
conditions Saturday afternoon.

Winds die down quickly this evening. Very dry airmass combined with
mostly clear skies and diminishing winds will allow temperatures to
drop well below seasonal normals tonight. May see some patchy frost
in the far north.

20

LONG TERM /Saturday Night through Thursday/...

To say we've been in and continue to be in an active pattern the
back half of this week would be an understatement. Yet with all
Mother Nature has thrown at our area this week, she saves the
worst of it until the start of the long term.

On Sunday, a stout shortwave trough over the high plains Sunday
morning will swiftly eject eastward through the day before
lifting northeast across the Tennessee River Valley Sunday night
as it traverses along the edge of a deepening longwave trough over
the central CONUS. With robust vorticity advection from the
shortwave, and a duel-jet upper-level pattern set up over the
Southeast, exuberant lift will occur through the region, which
combined with a baroclinic zone along the gulf coast stretching
into the Southern Plains, will result in rapid surface
cyclogenesis. This low-pressure system will head eastward through
the Mississippi River Valley by Sunday afternoon and rapidly
deepen and sprint to the northeast into the Great lakes region by
Monday morning. With aggressive lifting from upper-levels and
enhanced convergence from the deepening low pressure, a very
strong mass response will draw a warm, moisture-rich airmass up
from over the gulf into the southeast with a cooler upper-level
shortwave overhead creating a very unstable airmass. Combined
with the rapid changes of airflow from low-level to the mid- and
upper-levels will result in an environment with strong speed and
directional shear which will lead to a severe weather outbreak
across the Southeastern U.S. These factors have led to an Enhanced
Risk of Severe Thunderstorms for Sunday for the majority of the
forecast area.

Positioning of the strongest instability will track along a warm
front which should move northward through the forecast area on
Sunday morning. It's along this frontal boundary where the
strongest combination of instability and low-level helicity values
will come together with 0-3km EHI values reaching up to 2-3 for
the forecast area and over 5 in areas further west. Along the
front 0-1km SRH values will be in excess of 300 m2/s2, with
forecast hodographs showing nearly all of this helicity being
focused into a streamwise component, which could be very favorable
for strong, organized supercells with long-track tornadoes.
thankfully, the best combination of these parameters will likely
be across MS/AL on Sunday afternoon but these storms have
potential to track eastward into our forecast area through that
time and it could still be a very favorable tornadic supercell
environment with high Supercell Composite and SigTor values. By
Sunday Night, these storms will grow upscale and move into Georgia
and the Carolinas resulting in a widespread wind threat with a
60-70kt jet at 850mb. Furthermore, PWAT values over 2 inches will
be focused along this line of convection which may result in
several hours of heavy rainfall for the forecast area Sunday
afternoon through the overnight. Forecast rainfall values are
around 2-3 inches for North Georgia, but it is very likely to see
localized higher amounts, due to training convective storms in
several locations. As a result there is also a Moderate Risk for
excessive rainfall leading to potential flash flooding for far
North Georgia through this event. With the shortwave ejecting
quickly the line of storms will sweep through and clear the area
by Monday morning.

Well that covers the first 36 hours of the long term forecast.
Beyond this, high pressure following a cold front associated with
the storms will settle in for several days keeping temperatures
around 5-10 degrees below normal through the rest of the forecast
period. We're expecting mostly dry conditions, but the Euro has
some discrepancies by Tuesday into Wednesday, as a weaker
shortwave traverses again around the larger longwave in the
central CONUS, possibly bringing a baroclinic zone along the coast
northward with some convective storms. At this time that chances
are lower, but should be monitored for changes in the days ahead.

Thiem

FIRE WEATHER...

A secondary surge of dry and cooler air sweeping into the state from
the northwest this morning as a strong high pressure airmass
enters the region. Northwest winds will increase to 12 to 18 mph
through the morning into the afternoon with gusts between 25 and
30 mph. The increasing winds, combined with relative humidity
values dropping into the 20 to 25 percent range, will result in
Red Flag conditions developing late morning through the afternoon
across much of north and central Georgia. Lighter winds Saturday
so Red Flag conditions are not expected, however a continued dry
airmass will likely result in elevated fire danger conditions
Saturday afternoon.

20

&&

.AVIATION...
18Z Update...
VFR conditions are expected to prevail across the area through the
forecast period, with only some diminishing mid to upper level
clouds remaining this afternoon. NW winds of 12-18 kts and gusts
of 20-28 kts this afternoon will begin to diminish after 21Z,
reaching 5-9 kts after 00Z. Winds are expected are expected to be
3-7 kts throughout the day Saturday, shifting to NE between
10-12Z Saturday morning and continue to E by 14-16Z.

//ATL Confidence...18Z Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  38  69  50 /   0   0   0  50
Atlanta         62  42  69  52 /   0   0   0  60
Blairsville     56  32  64  45 /   0   0   0  50
Cartersville    62  36  70  50 /   0   0   0  70
Columbus        68  43  74  54 /   5   0   0  70
Gainesville     61  38  67  49 /   0   0   0  60
Macon           68  41  72  53 /   5   0   0  50
Rome            62  36  70  50 /   0   0   0  70
Peachtree City  63  39  70  51 /   0   0   0  70
Vidalia         70  44  74  57 /  10   0   0  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...King
LONG TERM....Thiem
AVIATION...King
Hazardous weather outlook, Apr 10, 6:17 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
617 AM EDT Fri Apr 10 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
617 AM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The combination of low relative humidity and gusty winds this
afternoon and evening will create dangerous fire weather
conditions. Please refer to the Red Flag Warning for further
information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

An enhanced risk of severe thunderstorms is expected on Sunday
and Sunday night as environmental conditions indicate a possible
severe weather outbreak for the forecast area. Damaging wind
gusts, large hail, and strong, long-track tornadoes are all
possible hazards related to this system.

In addition, a risk of flash flooding will also be present with
two to three inches of rain forecast over North Georgia over a
thirty-six hour period with locally higher amounts likely in
areas where strong thunderstorms persist for prolonged period of
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Apr 10, 10:57 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     MCCAYSVILLE-COPPERHILL  34.98N  84.37W
04/09/2020                   FANNIN             GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON A HOUSE IN THE 400 BLOCK OF
            CHESTNUT ROAD IN MCCAYSVILLE.

&&

EVENT NUMBER FFC2000324

LREAVES
Local storm report, Apr 10, 10:59 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1059 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     2 NW EPWORTH            34.97N  84.42W
04/09/2020                   FANNIN             GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON A HOUSE IN THE 300 BLOCK OF
            NO 20 MINE ROAD IN MCCAYSVILLE.

&&

EVENT NUMBER FFC2000325

LREAVES
Local storm report, Apr 10, 11:01 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     MINERAL BLUFF           34.91N  84.28W
04/09/2020                   FANNIN             GA   EMERGENCY MNGR

            DAMAGE WAS REPORTED TO FIRE STATION #2 WITH SEVERAL
            PIECES OF METAL ROOFING BLOWN OFF INTO THE ADJACENT
            PARKING LOT.

&&

EVENT NUMBER FFC2000326

LREAVES
Local storm report, Apr 10, 11:46 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     MCCAYSVILLE-COPPERHILL  34.99N  84.37W
04/09/2020                   FANNIN             GA   EMERGENCY MNGR

            SEVERAL TREES/POWERLINES DOWN IN THE MCCAYSVILLE,
            EPWORTH, BLUE RIDGE AREAS

&&

EVENT NUMBER FFC2000327

BDL
Local storm report, Apr 10, 11:52 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     MORGANTON               34.87N  84.24W
04/09/2020                   FANNIN             GA   EMERGENCY MNGR

            SEVERAL TREES/POWER LINES DOWN IN THE MORGANTON,
            MINERAL BLUFF AREAS

&&

EVENT NUMBER FFC2000328

BDL

Nearby

Frost Advisories in Georgia, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.